Hail, McHenry
- When
- August 9, 4:56 AM CST to 4:58 AM CST
- Where
- McHenry County, 4.43 mi NE of Norfolk
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.020, -100.240
Thunderstorms developed during the early morning hours over central North Dakota as a warm front lifted through the area. One storm became severe, producing one-inch diameter hail in Pierce County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed during the early morning hours over central North Dakota as a warm front lifted through the area. One storm became severe, producing one-inch diameter hail in Pierce County. Additional severe thunderstorms developed later in the day over the southern James River Valley, which are covered in a separate episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 3:28 AM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 428 AM CDT Sun Aug 9 2020 .SHORT TERM...(Today and tonight) Issued at 332 AM CDT Sun Aug 9 2020 Confidence in CAM models has increased as they have reasonably depicted the convection across western and north central North Dakota this morning. This area is in a region of isentropic lift and associated convergence of the low level jet, with convergence along an eastward moving cold frontal boundary as well. Cape values of 1500 and shear of 35 kts would seem to support some marginally severe thunderstorms. However, so far the storms have not been persistent enough, showing severe characteristics for a volume scan or two then falling apart. So there is some potential for large hail and gusty winds this morning, but short lived pulse storms are expected. The thunderstorms will fairly quickly move east with the front today, and by early afternoon thunderstorms will be exiting the region across the southern James River Valley. There the low level parcels will briefly see CAPE values exceed 4000 this afternoon (by 2 pm CDT) on the NAM forecast sounding. but they may not have residency time in this rich airmass for very long as the cold front sweeps through by 4 pm CDT. So we will continue to message a marginally severe potential southeast today. Tonight skies will clear as teh cold front moves east and high pressure builds in. With the surface high over the region with light winds blend gives overnight lows from teh upper 40s to mid 50s. .LONG TERM...(Monday through Saturday) Issued at 332 AM CDT Sun Aug 9 2020 We will transition from cyclonic flow aloft Monday into more zonal flow, then shortwave ridging by Tuesday. Height rises aloft should suppress widespread convection Monday and Tuesday. The next chance for more widespread thunderstorms will be Wednesday into the weekend, as several upper lows migrate through southern Canada. During this process, severe shortwaves will move through the cyclonic flows aloft keeping the period from Wednesday through Saturday active for thunderstorms. Active buy not widespread would be more accurate. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1215 AM CDT Sun Aug 9 2020 VFR conditions are expected this forecast. At midnight CDT a cold front extended across western North Dakota. The front will be the focus for scattered thunderstorms as it moves east to Minnesota Sunday evening. && .FIRE WEATHER... Issued at 332 AM CDT Sun Aug 9 2020 Elevated fire weather concerns will be seen for a number of days through early next week. A moderate westerly h500 flow across the Rockies will maintain low dewpoints across the lee side of the mountains in Montana. Todays cold frontal passage will be able to bring some of that very dry air into western North Dakota. With dewpoints as low as the mid 30s in the afternoon possible over western North Dakota today and Monday. Although temperatures will be cooler, the dry air will favor minimum relative humidity around 20 percent today, and 15 to 20 percent Monday. Today will see northwest winds of 15 to 20 mph across the west. Monday the winds will be across the north. Elevated fire weather conditions are expected today with minimum RH around 20 percent with widespread winds of 20 mph across the west. Near critical fire weather conditions are possible Monday, with min RH 15 to 20 percent. But the strongest winds on Monday will be displaced to the north from the lower RH somewhat. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA FIRE WEATHER...WAA
Hazardous Weather Outlook National Weather Service Bismarck ND 446 AM CDT Sun Aug 9 2020 NDZ025-037-047-048-050-051-101000- Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- 446 AM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms today. A few severe storms are possible this afternoon. Half Dollar size hail and gusty winds to 60 mph are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>023-031>036-040>046-101000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 446 AM CDT Sun Aug 9 2020 /346 AM MDT Sun Aug 9 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms this morning. A few strong storms are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
112 AM CDT Sun Aug 9 2020
NDZ017-090645-
McKenzie ND-
112 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKENZIE COUNTY
UNTIL 145 AM CDT...
At 112 AM CDT, strong thunderstorms were located along a line
extending from near Watford City to 7 miles northwest of Little
Missouri State Park. Movement was northeast at 30 mph.
Half inch hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Watford City and Johnsons Corner.
LAT...LON 4797 10325 4782 10266 4767 10282 4767 10303
4775 10333
TIME...MOT...LOC 0612Z 212DEG 24KT 4778 10330 4765 10284
ABELINGSpecial Weather Statement
National Weather Service Bismarck ND
157 AM CDT Sun Aug 9 2020
NDZ017-090730-
McKenzie ND-
157 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKENZIE COUNTY
UNTIL 230 AM CDT...
At 157 AM CDT, a strong thunderstorm was located 15 miles west of 4
Bears Lodge, or 20 miles northeast of Watford City, moving northeast
at 30 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Keene and Charlson.
LAT...LON 4813 10288 4808 10270 4796 10263 4783 10291
4796 10307
TIME...MOT...LOC 0657Z 227DEG 24KT 4797 10290
ABELINGSpecial Weather Statement
National Weather Service Bismarck ND
218 AM CDT Sun Aug 9 2020
NDZ010-021-090800-
Mountrail ND-McLean ND-
218 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCLEAN AND
SOUTHEASTERN MOUNTRAIL COUNTIES UNTIL 300 AM CDT...
At 218 AM CDT, a strong thunderstorm was located 9 miles south of New
Town, or 33 miles south of Stanley, moving northeast at 35 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
New Town, Parshall, Plaza, Van Hook Park, Parshall Bay Recreation
Area and Pouch Point Recreation Area.
LAT...LON 4817 10193 4786 10190 4779 10229 4780 10235
4777 10237 4776 10243 4789 10262 4822 10226
TIME...MOT...LOC 0718Z 231DEG 32KT 4784 10251
ABELINGSpecial Weather Statement National Weather Service Bismarck ND 300 AM CDT Sun Aug 9 2020 NDZ010-090830- Mountrail ND- 300 AM CDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MOUNTRAIL COUNTY UNTIL 330 AM CDT... At 300 AM CDT, a strong thunderstorm was located near Ross, or 11 miles west of Stanley, moving northeast at 30 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Stanley and Ross. LAT...LON 4816 10264 4830 10279 4852 10248 4829 10225 TIME...MOT...LOC 0800Z 235DEG 25KT 4828 10263 ABELING
Special Weather Statement
National Weather Service Bismarck ND
319 AM CDT Sun Aug 9 2020
NDZ002-011-090900-
Ward ND-Burke ND-
319 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD AND BURKE
COUNTIES UNTIL 400 AM CDT...
At 319 AM CDT, a strong thunderstorm was located 10 miles south of
Lignite, or 18 miles west of Bowbells, moving northeast at 50 mph.
Penny size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Bowbells, Lignite, Flaxton, Niobe, Coteau and Northgate.
LAT...LON 4900 10202 4874 10203 4856 10262 4879 10287
4900 10252
TIME...MOT...LOC 0819Z 241DEG 45KT 4874 10264
ABELINGSpecial Weather Statement
National Weather Service Bismarck ND
513 AM CDT Sun Aug 9 2020
NDZ012-013-091100-
McHenry ND-Pierce ND-
513 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR PIERCE AND CENTRAL MCHENRY
COUNTIES UNTIL 600 AM CDT...
At 513 AM CDT, a strong thunderstorm was located 5 miles north of
Karlsruhe, or 31 miles southwest of Rugby, moving northeast at 45
mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Rugby, Towner, Drake, Granville, Denbigh, Karlsruhe, Balta, Barton,
Berwick, Balfour, Bergen, Silva, George Lake and Orrin.
LAT...LON 4854 10041 4855 10017 4844 9988 4796 9986
4791 10064 4824 10094 4859 10041
TIME...MOT...LOC 1013Z 245DEG 37KT 4817 10061
ABELINGThe Minot AFB radar (KMBX), 62 km away, was scanning. The volume nearest the first event began at 10:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910496, 910497.